Oxycodone and Constipation
When taking oxycodone, most people will end up feeling constipated. This problem does not get better with time, as the body never adjusts to the constipation-causing effects of the medicine. If constipation becomes a problem while you are taking oxycodone, ask your healthcare provider to recommend a laxative that is right for you.
Does Oxycodone Cause Constipation?Oxycodone is a prescription narcotic pain medication. As with most opioids, constipation is a common, predictable side effect of oxycodone. Most people who take the drug will develop some degree of constipation, although you may be fortunate enough to avoid this side effect if you take oxycodone only occasionally or for just a few days.
If left untreated, constipation due to oxycodone can become very painful or, in some situations, could even lead to a dangerous intestinal blockage.
Constipation Treatment and PreventionSome of the usual non-drug treatments for constipation (such as exercise and increased fiber and water intake) may help a little. However, a laxative is usually necessary to prevent and treat constipation due to oxycodone.
The use of laxatives to prevent and treat constipation due to oxycodone is extremely important in some situations, such as after a heart attack or after delivering a baby. In these situations, constipation can be extremely painful (after having a baby) and may even cause life-threatening problems (after having a heart attack -- when straining should be avoided).
Although stool softeners, such as docusate (Colace® and others), may provide some relief, stimulant laxatives are often necessary. Ask your healthcare provider or pharmacist to recommend a laxative that is best for your situation (don't forget to mention that you are taking oxycodone). Many people find that a combination stool softener plus stimulant laxative (such as Peri-Colace®) works well for constipation due to narcotics.